'Bad batch is a red herring' - Irish doctor dispels drug myths and warns festival-goers about high potency MDMA
The HSE has issued harm reduction information to festival-goers ahead of Electric Picnic this weekend
A doctor has warned festival-goers who take illegal drugs to be aware of the risks, particularly considering the rise in high strength MDMA/ecstasy across Europe.
Dr Dr Eamon Keenan, HSE’s National Clinical Lead-Addiction Services, said that while the HSE advises people not to use drugs at all, the reality is that drugs are taken at festivals.
Earlier this month Jack Downey (19) from Clonmel tragically died after taking a substance at a festival in Cork and in the UK this weekend two teenagers died of suspected drug overdoses at a festival and a nightclub.
With Electric Picnic taking place across three days in Stradbally, Co Laois this weekend, Dr Keenan is keen to highlight harm reduction practices for those revellers who choose to take illegal substances, some of whom may be inexperienced in doing so.
“Festivals are an event where young people are away from home, maybe for some of them it’s the first time that they’ll be exposed to drugs,” says Dr Keenan. “Maybe they’ll be very naive in relation to drugs, maybe they’re going to believe everything that people around them say to them in relation to drugs.”
In an effort to reduce the harm to recreational drug users, the HSE has worked with festival organisers this summer to highlight the risks and offer practical advice for those who will use.
“One of our main messages is around mixing of drugs, because poly-substance use is a big problem and people are mixing drugs, including with alcohol, and sometimes with prescription drugs.
“Nobody knows what the reaction is or what will happen as a result of that so one of our clear messages is, if you decide to take drugs, don’t mix drugs.”
He adds, “It’s always safer not to use at all. There’s always a risk around taking drugs. It’s never safe, but if you follow harm reduction information you may be able to minimise risks.”
The HSE has been conducting research this summer among drug users and have so far had over 500 responses.
“The preliminary findings are that yes, a lot of people are admitting to taking drugs at festivals, and mixing drugs is a big issue. That’s why the mixing message we’re trying to get across is really important.”
Another major issue is the fact that higher potency ecstasy or MDMA has been circulating in Europe, which raises the risks for users.
“We’re telling people to be aware of this and that if they do take a tablet, start off with a quarter of a tablet and give it time to work before you start taking more,” says Dr Keenan.
“Start low, go slow.”
As well as MDMA, drug users are reporting ketamine, cocaine, and 2CB, a stimulant, as the most popular drugs, alongside alcohol.
“Ketamine is a very popular drug now at festivals,” says Dr Keenan, “It has seen a resurgence in this scene and obviously it’s a dissociative drug. People can get very adverse reactions with it.
“It can be associated with significant nausea and vomiting, problems with the kidneys, and then significant mental health problems.”
When there is a hospitalisaton or death as a result of taking illegal substances, the term ‘bad batch’ is often mooted as an explanation. However, Dr Keenan describes the idea as a ‘red herring’.
“I don’t really know what a ‘bad batch’ is,” he says. “Any drug can have an adverse consequence for an individual which can result in significant harm. It doesn’t have to be contaminated.
“We have high strength MDMA coming through and somebody who is inexperienced in relation to drug use may take a high potency tablet and that can cause significant problems.
“I don’t know whether you’d call that a ‘bad batch’, but I think the bad batch is a red herring to let people feel a bit safer; ‘well, my stuff is good, it isn’t a bad batch’, because anybody can suffer an adverse consequence as a result of drug use.”
Another point to note is that even if one person has taken a substance and has not had an adverse reaction, this does not mean it is ‘safe’ for another person.
“You have to look after yourself. I would liken it to the fact that some people are allergic to penicillen and other people are not. You do not know,” says Dr Keenan.
“There’s individual variation in the way drugs are metabolised. It’s called ‘inter subject variability’ and that can be very significant with some people with some substances so because you’re friend took it and seems fine that doesn’t necessarily mean that you will be fine.”
Among the practical advice offered by the HSE is to tell a friend exactly what you have taken so that if you do suffer adverse consequences your friend can inform the medics, and in tandem with that, do not do drugs alone.
“Also, don’t be afraid to tell the medics what you have taken,” says Dr Keenan.
“The medics aren’t there to judge you. They’re not there to send you to the police. They’re there to help you but they need to have information to be able to help you in relation to the adverse consequences you have have suffered.”
At Electric Picnic there is a ‘zero tolerance’ stance on drug, according to Festival Director Melvin Benn.
“We work really closely with the gardai,” he said at the festival preview on Tuesday. “The searching will be bigger. We will do targeted searches where we think it is appropriate.
“But ultimately it is about people making their own choices. Illegal drugs are illegal for specific reasons and that’s principally because they are dangerous. What’s in the drugs, people don’t know, and we urge people not to take drugs.”
However, there will be medics from Ana Liffey Drug Project on site at Electric Picnic offering drug and alcohol welfare services across the weekend.
Their advice for drug users echoes that of the HSE and Dr Keenan (also available on www.Drugs.ie/festivals ) which is as follows:
1. Start low and go slow.
Start with a very small dose and see how you react to the drug. Wait at least 2 hours before taking more.
2. Leave the mixing to the DJ
Mixing drugs, including alcohol and prescription medication, increases your risk of becoming unwell or overdosing.
3. Keep cool and stay hydrated
Sip water but don’t drink over a pint an hour. Take breaks from dancing and give yourself time to cool down.
4. Don’t be afraid to get help
Especially if you or a friend becomes unwell or feels suicidal after using drugs. Be honest with emergency services about what was taken, they are there to help.